Texas, 2019

High Wind in Texas, February 6 to 7, 2019

February 6 to 7, 2019 · NWS MAF · 5 events in 2 counties and zones

A strong upper level storm system moved across the area producing high winds in the Davis and Guadalupe mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved across the area producing high winds in the Davis and Guadalupe mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 6, 2:16 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 6, 2:16 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CST Wed Feb 6 2019

.DISCUSSION...
Strong southwesterly mid-level winds ahead of deep trough crossing
the Rockies will continue to mix down through the afternoon aided
by daytime heating, particularly in the mountains and higher
elevations of the forecast area. We are going to allow the High
Wind Warning to expire mid-evening over the Davis Mountains where
winds should drop at least below warning criteria though remain
fairly gusty. The Wind Advisory for parts of southeast New Mexico
and the Marfa Plateau has been extended to mid-evening and
expanded to include Van Horn and the Highway 54 Corridor. We have
also extended the High Wind Warning for the Guadalupe Mountains
until mid-morning Thursday as the mid-level gradient remains
fairly tight through the overnight hours.

Moisture remains in place over the eastern parts of the forecast
area this afternoon. By mid-evening, the Pacific front/dryline
will push into this area of instability, potentially initiating
at least isolated thunderstorms that will quickly push east of the
forecast area.

Much cooler air will push into the area overnight and into
Thursday as winds become northwesterly with temperatures topping
out mostly in the 50s across, though 60s will hold on another day
near the Rio Grande. A reinforcement of colder air behind a cold
front pushing from northeast to southwest across the area Thursday
night into Friday morning will hold high temperatures only in the
40s across much of the area Friday and Saturday with low
temperatures widely in the 20s.

Dry conditions are expected Thursday through the day Sunday. Warmer
conditions will return Sunday with highs Sunday through Wednesday
mostly in the 60s with lows mostly in the 30s and 40s. There will
be a slight chance of rain mainly south of I20 Sunday as return
flow begins to increase low level moisture and Pacific moisture
flows across the southern forecast area ahead of a jet streak
pushing across the area. Dry conditions will be expected Tuesday
and Wednesday as an upper ridge pushes toward the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  57  25  42 /  20   0   0   0
Carlsbad                       35  54  26  47 /   0   0   0   0
Dryden                         48  68  35  48 /  10   0   0  10
Fort Stockton                  42  57  31  47 /   0   0   0  10
Guadalupe Pass                 33  48  29  45 /   0   0   0   0
Hobbs                          32  51  21  44 /   0   0   0   0
Marfa                          31  54  26  48 /   0   0   0   0
Midland Intl Airport           41  56  26  44 /  10   0   0   0
Odessa                         40  56  26  45 /  10   0   0   0
Wink                           37  57  25  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MST this evening for Eddy County Plains-
     Northern Lea County.

TX...High Wind Warning until 8 AM MST Thursday for Guadalupe
     Mountains.

     High Wind Warning until 9 PM CST this evening for Davis/Apache
     Mountains Area.

     Wind Advisory until 9 PM CST /8 PM MST/ this evening for Marfa
     Plateau-Van Horn and Highway 54 Corridor.

&&

03/05
Hazardous weather outlook, Feb 6, 12:36 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1236 PM CST Wed Feb 6 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1236 PM CST Wed Feb 6 2019 /1136 AM MST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through mid-morning Thursday for the
Guadalupe Mountains. A High Wind Warning is in effect for the Davis
and Apache Mountains above 5000 feet through mid-evening. A Wind
Advisory is in effect through mid-evening for the Eddy County Plains,
northern Lea County, and the Marfa Plateau.

Thunderstorms will be possible tonight, mainly over the upper
Colorado River Valley and eastern Permian Basin.  Any storms that do
develop will be accompanied by occasional lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

5 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 6, 3:10 PM CST to 4:30 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
February 6, 2:51 PM MST to February 7, 3:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 6, 2:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 6, 4:38 PM MST to 10:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 6, 4:56 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803934, 803928, 803930, 803931, 803927.